RSS
TwitterFacebook

Lamictal, Chantix Linked to Stevens-Johnson Syndrome Reports

A recent analysis of adverse event reports filed with the FDA last year raises serious concerns about the risk of potentially fatal skin reactions from the epilepsy drug Lamictal, as well as the smoking cessation drug Chantix, with the medications linked to more than 200 reported reactions last year, including seven deaths.

According to a quarterly report on adverse drug reactions (PDF) by the Institute for Safe Medication Practices (ISMP), Lamictal and Chantix were the two drugs most associated with skin reactions known as Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN), as well other skin problems.

SJS is a reaction that can be caused by several medications, where the skin begins to burn from the inside out, producing blisters, severe rash and the skin may separate from the body. When the skin lesions affect more than 30% of the body, the condition is typically referred to as TEN.

Treatment for Stevens-Johnson syndrome or toxic epidermal necrolysis typically involves inpatient care at a hospital Intensive Care Unit (ICU) or Burn Unit, and the conditions can result in death in more serious cases.

Lamictal was linked to the most skin reactions overall, with 119 cases of severe cutaneous adverse reactions, a category that can include 46 different skin reactions. However, 86 of those reports were specifically linked to SJS or TEN.

Side effects of Lamictal have been linked to skin reactions in the past. Even though the medication has only been available since 1994, Lamictal has been linked to more cases of SJS and TEN than any other drug on the market from 1968 through 2009. One study suggests that taking Lamictal increases the risk of SJS and TEN by a factor of 14.

According to the ISMP report, Chantix was the second drug most associated with adverse skin reactions in 2011. While there were 93 cases of severe cutaneous events, including 2 deaths, in 2011, only five were specifically linked to SJS or TEN. However, there were a number of reports of symptoms consistent with SJS, including 28 reports of Chantix users skin starting to come off of their bodies and more than 50 reports of severe blistering.

Information about the risk of Stevens-Johnson syndrome and other serious skin reactions from Chantix were added to the medications Warnings and Precautions section in July 2009.

The ISMP report also highlighted concerns about psychiatric side effects of Chantix, indicating that Pfizer’s smoking cessation drug was also linked to 187 reports of suicidal or homicidal thoughts in 2011, as well as 58 cases of actual suicide or suicide attempts.

Chantix was approved in the United States by the FDA in 2006, as a prescription medication to help people quit smoking. The drug works by reducing the positive feelings that come from cigarettes, blocking the receptors in the brain commonly stimulated by nicotine. However, the impact of the drug on the brain has resulted in a number of reports from users who experienced sudden, unusually aggressive behavior, thoughts of self-harm and suicide.

In June 2009, the FDA added a “black box” warning to the medication about the potential risk of changes in behavior, depression and suicidal thoughts, which is the strongest warning that can be placed on a prescription medication in the United States.

A number of family members of former users are now pursuing a Chantix lawsuit against Pfizer, alleging that death or other injuries from a suicide attempt may have been prevented if the drug maker had properly warned about the psychological risks.

Tags: , , , , , , , , ,

2 comments

  1. terri Reply

    Chantix side effects are real. DISTURBINGLY real. Had I not taken two scripts back/back mySELF in ’07…I, TOO, would’ve had my doubts regarding some of the horror stories. But, I DID take it and found out the HARD way…there ARE drugs on the market that can literally pick us up and put us down in a different place!!

    Was never tempted by any illegal drugs as a teen, yet, at 55, can describe FIRST hand in VIVID detail….an hallucination. I didn’t put Chantix in the equation for a long time until an outsider pointed out to me…a possibe link.

    Two hospital stays plus psyche unit in ’08, made a believer out of me. I, along w/so many others, took this drug in good faith. I TRUSTED my doctor, Pfizer, and ESPECIALLY FDA!! Didn’t realize that JUST because a doctor prescribes something for you and EVEN THO it’s FDA approved…doesn’t necessarily mean its SAFE!!

    When Chantix first came out I couldn’t WAIT to get a script!! Thought this was the answer to all my prayers. (like they say, “be careful for what you wish.”) This drug turned out to be my worst nightmare come true. My life as I knew it…was about to come to an end. Who knew a little, blue pill had the POWER to turn my world UPSIDE DOWN and INSIDE OUT??!!! Certainly not ME. I wasn’t looking for trouble…I was looking for a way to stop smoking.

    You have to know that people don’t go to the trouble and expense of getting this script…w/hopes of having HORRENDOUS side effects!! I was EXCITED!! I WANTED it to work!!! And, while it DID touch on the smoking receptors…it didn’t stop there. And, THAT’S where the problem came in for me. My dreams were invaded, my “state” was getting to difficult to decipher and I was BEYOND confused and TIRED…for sooo long.

    I have nothing to gain by telling my story. I just want people to KNOW we are nothing but numbers…stats….guinea pigs. My experience caused me to dive deeper into what goes on behind closed doors with big pharma, FDA, connections w/our OWN doctors, etc. What a RUDE awakening. Don’t you DARE trust BLINDLY ever again…complete STRANGERS w/your life! Before putting ANY new pill in your mouth…do your OWN research!! Don’t think anyone has your back…cause they DON’T. It’s a cold, GREEDY world we live in.

    I was ROCKED TO THE CORE by my Chantix experience. Don’t let this happen to you.

  2. Kiaria Reply

    I’ve beeen going through so much with the SJS from doctors &hospitals giving me this medication@ the age of 14yrs old ever since then my life has been a complete disaster. I’ve been suffering from seizures, my skin is healing up day by day&its very depressing.I’ve tried to seek help for many years now to try to see if compensation was given to people like myself that are suffering from SJS from this manufactured bad medication.Its been a rough life for me but gods been with me.I really hope there is a way to help people that people that has been given this medication &been through so much by taking it.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.